Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 5, NWS Cleveland, OH

April 25, 2022Crawford County, Pennsylvania; Ashtabula County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Apr 25, 2022, 3:40 PM EDT for Crawford County, Pennsylvania; Ashtabula County, Ohio. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2022, 3:40 PM EDT (19:40 UTC)
Expired
Apr 25, 2022, 4:15 PM EDT
In force
35 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ashtabula County, OH, Crawford County, PA

The radar

The Cleveland radar (KCLE), 102 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 3:59 PM EDTTSTM WND DMG10 N Andover, OHSEVERAL TREES DOWN.
Apr 25, 4:09 PM EDTTSTM WND GST 753 Wnw Springboro, PACORRECTS TIME OF PREVIOUS TSTM WND GST REPORT FROM 3 WNW SPRINGBORO.
Apr 25, 4:13 PM EDTTSTM WND GST 753 Wnw Springboro, PA
Apr 25, 4:15 PM EDTTSTM WND DMG1 Nnw Springboro, PASEVERAL TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WUUS51 KCLE 251940
SVRCLE
OHC007-PAC039-252045-
/O.NEW.KCLE.SV.W.0005.220425T1940Z-220425T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
340 PM EDT Mon Apr 25 2022

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Central Ashtabula County in northeastern Ohio...
  Northwestern Crawford County in northwestern Pennsylvania...

* Until 445 PM EDT.

* At 338 PM EDT, a severe thunderstorm was located 7 miles north of
  Orwell, or 14 miles south of Geneva-On-The-Lake, moving east at 60 
  mph. Law enforcement reported trees and power lines down in 
  Northeast Geauga County.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Doppler Radar and Law enforcement.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Pymatuning North, Austinburg, Hartsgrove, Roaming Shores, Pierpont,
  Conneautville, Rock Creek and Springboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4154 8096 4171 8101 4175 8100 4187 8052
      4185 8052 4185 7997
TIME...MOT...LOC 1938Z 248DEG 51KT 4165 8086 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sefcovic
2 follow-up statements
453 
WWUS51 KCLE 251958
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
358 PM EDT Mon Apr 25 2022

OHC007-PAC039-252045-
/O.CON.KCLE.SV.W.0005.000000T0000Z-220425T2045Z/
Ashtabula OH-Crawford PA-
358 PM EDT Mon Apr 25 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR EAST CENTRAL ASHTABULA AND NORTHWESTERN CRAWFORD COUNTIES...

At 358 PM EDT, a severe thunderstorm was located 9 miles south of
North Kingsville, or 10 miles southeast of Ashtabula, moving
northeast at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Pymatuning North, Pierpont, Conneautville and Springboro. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4165 8076 4171 8081 4180 8080 4187 8052
      4185 8052 4185 7997 4166 8057
TIME...MOT...LOC 1958Z 239DEG 47KT 4178 8064 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sefcovic
448 
WWUS51 KCLE 252015
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
415 PM EDT Mon Apr 25 2022

OHC007-PAC039-252025-
/O.CAN.KCLE.SV.W.0005.000000T0000Z-220425T2045Z/
Ashtabula OH-Crawford PA-
415 PM EDT Mon Apr 25 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ASHTABULA AND
NORTHWESTERN CRAWFORD COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4165 8076 4171 8081 4180 8080 4187 8052
      4185 8052 4185 7997 4166 8057
TIME...MOT...LOC 2013Z 248DEG 51KT 4187 8033 

$$

Sefcovic

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 3:32 PM EDT, 8 minutes earlier.

Area forecast discussion, Apr 25, 3:32 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
332 PM EDT Mon Apr 25 2022

.SYNOPSIS...
A cold front will move east of the area overnight. A trough will
move slowly southeast into the lower Great Lakes region through
Wednesday. High pressure is expected to follow the trough and build
into the Great Lakes by Thursday and remain nearly stationary
through Saturday. Low pressure should move northeast to Iowa by
Saturday night forcing a warm front north across the local area over
the weekend.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
The surface cold front has arrived and is currently
moving east across the area at this time.  Showers and thunderstorms
continue to advance east ahead of the front this afternoon.
Instability developed over the eastern portions of the forecast area
as periods of sun helped to destabilize the atmosphere.  Some
reports of damaging winds have been received with some of the
thunderstorms at this time.

Cold air advection will follow the front overnight and force the
warm air out of the area. As an upper level trough descends over the
Great Lakes region, expecting broad surface trough to descend into
the local area and move fairly slowly through this forecast period.
Cyclonic northwesterly flow will develop Tuesday night allowing a
dry slot to push into the region. Then, wrap around moisture will
push into the area and set-up flow to support some lake effect
rain/snow showers across the northeast portions of the forecast area
late Tuesday into Tuesday night.  Snow accumulations will likely be
confined to the higher elevations to the east Tuesday night.
Otherwise, fair weather will prevail Tuesday across the rest of the
forecast area. This trend will continue into Tuesday night. Skies
will clear out and cold air advection will continue and there is the
possibility for the development of some frost in the west.  So, will
need to monitor trends for possible frost/freeze headlines.

As for temperatures, cold air advection will produce falling
temperatures through the night into the 40s, recovering to the 50s
tomorrow and even colder tomorrow night.  Cold air should drop lows
into the lower 30s with some isolated middle to upper 20s in the
normally colder spots.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
We begin the short term period with lingering lake enhanced showers
across the snowbelt. Favorable northwesterly fetch off of Lake Erie,
in addition to 850 mb temperatures near -8 to -10 degrees C will
allow for lake enhanced precipitation through late Wednesday
morning. Given cold air aloft and near the surface overnight
Wednesday, rain/snow mix will transition to mostly snow across
the snowbelt overnight. The highest snow accumulations remain
across the higher terrain locations in NW PA. The upper level
low will drift eastward late Wednesday as surface high pressure
will begin to build into the region from the north. This will
cut off any lingering lake enhanced precipitation. Dry air looks
to remain in place for the remainder of the short term period.

Temperatures in the short term will be well below average for this
time of year given the cold air mass in place above the region. Low
temperatures on Wednesday will drop below freezing and into the
upper 20s for most, except along the immediate lake shore. Given
this cold air mass, frost development is most likely to occur
overnight Wednesday into Thursday as clearing skies, below
freezing temperatures, and calm winds are expected. High
temperatures on Thursday will struggle to reach into the mid
50s, with most of the lakeshore locations topping out in the
upper 40s, which is around 20- 25 degrees below average for late
April. Low temperatures Thursday night will settle in the mid
30s, but with cloud cover increasing from west to east
overnight, frost potential seems less likely and should remain
confined to the eastern portion of the CWA.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Surface high pressure will drift southward to begin the long term,
but we look to remain dry for the first half of the weekend thanks
to upper level ridging. Saturday night into Sunday an upper level
vort max will eject out of the Rockies. This vort max will slowly
creep toward the Ohio Valley. Chance PoPs begin in the southwestern
corner of the CWA Saturday afternoon and begin to move northeastward
throughout the overnight hours Saturday night into Sunday morning.
Models seem to be in a bit better of an agreement with precip onset
early Sunday morning, but the GFS has precip ending quickly with the
Euro and Canadian having precip hanging on through most of
Monday.

Temperatures will slowly increase through the long term period,
returning to near normal by Sunday. Highs should reach the mid to
upper 60s, near normal for early May, Sunday and Monday.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
A cold front moving east across the area forcing showers in
advance of the front. The atmosphere has become unstable enough
to support the development of thunderstorms from Cleveland to
Mansfield east this afternoon and early evening. As front moves
through the area, expecting ceilings to drop to between 700 and
800 feet across the area with occasional IFR/MVFR visibilities
in showers and thunderstorms. Once front clears the area to the
east, conditions will be improving from west to east to VFR.
Winds will be 10 to 20 knots from the southwest ahead of the
cold front and then become west-northwest after frontal passage.

Outlook...Non-VFR possible with rain/snow Tuesday night through
Wednesday morning across northeast Ohio and northwest PA.
Widespread frost possible Wednesday night through Saturday
morning.

&&

.MARINE...
Generally northwest flow across the lake will become west by
Tuesday remaining at 10-15 knots. Westerly winds will increase
Tuesday afternoon ranging between 15-25 knots through Wednesday
morning. Waves look to approach the 3-5 foot range Tuesday night
into Wednesday morning, which may warrant the issuance of a
Small Craft Advisory for this period. High pressure begins to
move into the region by Wednesday afternoon which will allow
winds to decrease to 10-15 knots with flow becoming northerly.
High pressure remains in the region through Friday, allowing for
diminishing winds and subsiding waves.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...Iverson
LONG TERM...Iverson
AVIATION...Lombardy
MARINE...Iverson
Hazardous weather outlook, Apr 25, 4:20 AM EDT, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
420 AM EDT Mon Apr 25 2022

OHZ011-013-014-020>023-030>033-038-047-PAZ002-003-260830-
Cuyahoga-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-
Ashland-Wayne-Stark-Mahoning-Holmes-Knox-Southern Erie-Crawford-
420 AM EDT Mon Apr 25 2022

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms may develop within an area of
showers that are expected to develop along and ahead of a cold front
that moves across the region today. There is a marginal chance that
these thunderstorms reach severe levels. The region that has the
greatest chance of seeing a stronger wind gust or maybe some large
hail would be near and east of a line from Mount Vernon to Meadville.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ003-006>010-012-017>019-027>029-036-037-
089-PAZ001-260830-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Lake-Hancock-
Seneca-Huron-Wyandot-Crawford-Richland-Marion-Morrow-
Ashtabula Lakeshore-Northern Erie-
420 AM EDT Mon Apr 25 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 25, 12:57 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1257 PM EDT Mon Apr 25 2022

OHZ008-018-019-027>029-251745-
Crawford OH-Seneca OH-Huron OH-Wyandot OH-Richland OH-Sandusky OH-
1257 PM EDT Mon Apr 25 2022

...A strong thunderstorm will impact portions of northwestern
Richland, southwestern Huron, Seneca, northeastern Wyandot,
southeastern Sandusky and Crawford Counties through 145 PM EDT...

At 1257 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sycamore, or 9 miles north of Upper Sandusky, moving northeast at 45
mph.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tiffin, Bucyrus, Upper Sandusky, Shelby, Clyde, Willard, Green
Springs, New Washington, Bloomville, Sycamore, New Riegel, Chatfield,
Carey, Attica, Benton, Nevada, Republic, Tiro, Bascom and Flat Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4134 8292 4085 8261 4077 8327 4104 8342
      4107 8342
TIME...MOT...LOC 1657Z 240DEG 38KT 4097 8327

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

26
Special weather statement, Apr 25, 1:30 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Cleveland OH
130 PM EDT Mon Apr 25 2022

OHZ009-010-019-251815-
Huron OH-Erie OH-Lorain OH-
130 PM EDT Mon Apr 25 2022

...A strong thunderstorm will impact portions of Huron, Erie and
southwestern Lorain Counties through 215 PM EDT...

At 129 PM EDT, Doppler radar was tracking a strong thunderstorm near
Willard, or 14 miles southwest of Norwalk, moving northeast at 40
mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Norwalk, Vermilion, Willard, Wellington, New London, Plymouth, Milan,
Wakeman, Oberlin, Penfield, South Amherst, Pittsfield, Greenwich,
Monroeville, Berlin Heights, North Fairfield, Kipton, Rochester and
Birmingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4103 8284 4118 8283 4142 8230 4114 8209
      4114 8217 4110 8218 4106 8235 4107 8243
      4105 8244 4099 8270 4100 8282
TIME...MOT...LOC 1729Z 240DEG 49KT 4108 8279

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

26
Local storm report, Apr 25, 2:35 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
235 PM EDT MON APR 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     TSTM WND DMG     3 NW NORTH FAIRFIELD    41.13N 82.66W
04/25/2022                   HURON              OH   LAW ENFORCEMENT

            SEVERAL UTILITY POLES SNAPPED OFF ALONG WITH
            WIRES DOWN.

&&
Local storm report, Apr 25, 2:41 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
241 PM EDT MON APR 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     EATON TOWNSHIP          41.31N 82.02W
04/25/2022                   LORAIN             OH   EMERGENCY MNGR

            ROOF TORN OFF BUILDING.

&&

LOMBARDY
Local storm report, Apr 25, 3:36 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
336 PM EDT MON APR 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND DMG     1 SSE CHARDON           41.56N 81.20W
04/25/2022                   GEAUGA             OH   911 CALL CENTER

            TREE DOWN ON SOUTH ST.

&&
Local storm report, Apr 25, 3:39 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
339 PM EDT MON APR 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     8 NE AQUILLA            41.61N 81.05W
04/25/2022                   GEAUGA             OH   911 CALL CENTER

            TREE AND WIRES DOWN.

&&

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 4:11 PM EDTSpecial Weather StatementCLEErie64 min
Apr 25, 4:17 PM EDTSevere Thunderstorm WarningCLEErie58 min
Apr 25, 12:57 PM EDTSpecial Weather StatementCLECrawford, Seneca48 min
Apr 25, 1:30 PM EDTSpecial Weather StatementCLEHuron45 min
Apr 25, 1:42 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Lorain48 min
Apr 25, 2:22 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lake, Lorain38 min
Apr 25, 2:48 PM EDTSpecial Marine WarningCLE87 min
Apr 25, 2:58 PM EDTSevere Thunderstorm WarningCLEAshtabula, Cuyahoga, Geauga, Lake, Trumbull47 min
Apr 25, 4:04 PM EDTSpecial Marine WarningCLE69 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2022Severe Thunderstorm Warnings in Ohio, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.